Zantac (ranitidine) prescription medicines are being recalled as a precautionary measure following detection of possible contamination with the impurity N-nitrosodimethylamine (NDMA), which has genotoxic and carcinogenic potential. The products affected are the 150mg/10ml syrup, 150mg tablets, 300mg tablets, and 50mg/2ml injection.
Other ranitidine-containing products that may be affected are being quarantined whilst the MHRA and EMA carry out further investigations.
The supply disruption has left GPs struggling to manage patients taking the H2 antagonist. '5 prescriptions done for alternatives to ranitidine already today - and it’s only 8:30,' tweeted GP Dr Mark Porter.
The MHRA says patients do not need to stop taking ranitidine immediately 'as the health risk of discontinuing the medicines is higher than the potential risk presented by the contaminant'.
'Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the Agency is closely monitoring the situation, and working with other regulatory agencies around the world,' said MHRA Deputy Director of Inspections, Enforcement & Standards, Dr Andrew Gray.
It is unknown when normal ranitidine supply will resume but the MIMS drug shortages tracker will be updated with this information as soon as it is available. Zantac 150mg and 300mg tablets have been permanently discontinued so will not be returning to pharmacies.
Although some intravenous products are affected, there is thought to be sufficient unaffected stock available to meet demand for ranitidine injection.
The DHSC suggests switching patients taking ranitidine to omeprazole where clinically appropriate, as there are currently sufficient supplies of the PPI to manage an increase in demand. It recommends that patients are not switched to alternative H2 antagonists in the first instance as this may exacerbate a shortage of these products. A detailed list of potential alternative treatments can be found in the recent CAS alert.
The ranitidine contamination was discovered in an investigation by the Swiss and German regulatory agencies and the US FDA. Several valsartan products were recalled last year after they were found to contain NDMA and other nitrosamine impurities.